Please select the country or location you would like to see content from.
country picker icon
Close
Back
HomeShop
Caidr
Cart
Search
Menu
treatment icon

treatment

Acetaminophen

Written by Caidr's team of doctors and pharmacists based in UK | Updated: 17.02.2023 | 2 min read
EmailFacebookPinterestTwitter

Acetaminophen is a common over-the-counter painkiller (also known as an analgesic). It is used in adults, children, and infants to treat pain and fever in a wide range of conditions, including headache, toothache, earache, muscle pain, sprains and strains, period pain, arthritis, sore throat, post-immunization fever, colds, and flu. Some examples of branded versions of acetaminophen include FeverAll and Tylenol.

Acetaminophen can be dangerous if you take too much, so make sure you only take one acetaminophen-containing product at a time. It can appear in all sorts of products, such as cold and flu remedies - so worth a careful look!

What formulations can the medicine be delivered in?

Acetaminophen is available in tablets, capsules, caplets, effervescent tablets (dissolve them in water before swallowing), chewable, oral liquid, and suppository forms.

How much should I take?

Acetaminophen can be taken up to 4 times a day. The dosage depends on your age and the formulation; this is listed below.

Adults and anyone aged 12+ years:325 mg-1000 mg every 4-6 hours as needed for immediate-release products or 650 mg-1300 mg every 8 hours as needed for extended-release products (max 3000 mg/day) - or 4,000 mg/day under the supervision of a health care provider

Children under 12 years: 10-15 mg/kg every 4-6 hours as needed (max 2,400 mg/day). Babies aged 2 years and younger should only receive acetaminophen after consultation with a primary care provider.

Who should not take the medication?

Acetaminophen is not suitable for everyone. You should not take acetaminophen if you have previously had an allergic reaction to it or another ingredient listed in the medication.

You should speak to your local doctor before taking acetaminophen if you have liver or kidney problems or drink more than 14 units of alcohol each week on a regular basis, as it may not be suitable for you.

Diabetics and people with phenylketonuria need to be careful when taking the liquid, effervescent tablet, and chewable tablet forms of acetaminophen as they may contain sugar or aspartame; it may be best for them to avoid these formulations.

Acetaminophen can interact with other medicines, such as warfarin, lomitapide, cholestyramine, and leflunamide. If you take any prescription, over-the-counter or herbal medicines we recommend you ask your doctor or pharmacist to check they are safe to take alongside paracetamol.

Are there any side-effects?

Side effects are generally uncommon for acetaminophen.

As with all medications, there is the potential for serious side effects, such as an allergic reaction. You should stop taking acetaminophen and seek urgent medical attention if you develop a skin rash, shortness of breath, wheezing, tightness in your chest or throat, or swelling of your tongue, mouth, lips, face, or throat.

This is not a complete list of side effects; you can find a complete list in the patient information leaflet provided with acetaminophen. If you are concerned about any side effects, you should speak to your doctor or pharmacist.

Was this helpful?

Was this helpful?

EmailFacebookPinterestTwitter
Newsletter icon
Subscribe to our Newsletter
to get monthly notified about our latest health and wellness topics.
Subscribe
By clicking Subscribe, I agree to the Caidr Terms & Conditions and Privacy Policy and understand that I may opt out of the newsletter subscription at any time.